Jump to content

Nortriptyline (Pamelor) Worsening Neural Pain?


~elizabeth~
 Share

Recommended Posts

I decided to try nortriptyline again as my facial erythromelalgia pain suddenly got a lot worse with the cold. I previously gave up on it as it was causing severe tachycardia/worsening of POTS symptoms.

This time the tachy hasn't been too bad (probably because clonidine is helping reduce it). However, since starting it I've had terrible burning pain in areas of my face where I previously didn't have it - my forehead/eyelids/eyes and inside nose and mouth. The pain gets worse on sitting or lying down, as does the EM, but the effect is now almost instantaneous.

Apart from this I'm actually feeling a lot brighter and less faint, probably because my BP is a lot higher. However, the increase in neuropathic pain is unbearable, and it's now a lot more unpredictable whereas previously it was at least partially controlled by the clonidine. My GP says I have to stick it out for at least a month, preferably 6 weeks but personally I think that the nature of the drug, either the inhibited re-uptake of serotonin or of norepinephrine is causing the worsening of the neuropathic pain (I've read that either can worsen pain from nerve damage). I really don't know what to do, I'm not currently under any neurologist or other specialists for either the autonomic problems or the pain, my GP has said all of these issues are way beyond any of her experience and I don't know where to turn for advice. I'm only trying nortriptyline again because I've tried every other kind of pain relief without success.

Link to comment
Share on other sites

I had a similar battle with nerve pain. My medical problems began with neuromuscular symptoms including nerve pain in my arms and legs and later my jaw. Unfortunately, I don't have any advice for you because I also could not find anything that helped with the pain. I tried Nortriptyline, Tramadol, Tylenol 3, and of course many otc medications, none of it helped. The good news is that the pain went away on its own, so it is possible that it will get better. If I were you, I would see a neurologist before starting any new drug that is aimed at relieving nerve pain.

Link to comment
Share on other sites

  • 1 month later...

If I were me too, I would, but 2 years on I am still waiting to no avail. I keep getting passed on from one person without clue to another, and despite autonomic testing and a dx of POTS, I have not yet seen a neurologist or received any treatment of any of my autonomic issues. I have been discharged by my pain consultant, who says that the autonomic involvement means that painkillers do no behave predictably and I need to see the main autonomic specialist in the UK (1 year on from referral and still waiting...)

In the absence of any informed help, my GP and I have to keep trying different things and praying eventually something works.

We finally worked out what was happening with the nortriptyline. Nortriptyline interacts with clonidine to produce quite a powerful vasoconstrictor effect, which was what was raising my BP from 90 to around 120. However, in the portions of my face that aren't pathelogically vasodilated/pooled with blood, the effect is too strong, the capillaries constrict too much and trigger reactive hyperemia, resulting in more painful flushing due to the sensory nerves being starved of oxygen. The effect was also being made worse by cold weather. Sitting/lying resulted in a relative increase of the BP in my head, increasing the hyperemic response and the burning pain. I don't know why the nortriptyline didn't help the neuropathic pain, but it's possible that clonidine somehow interferes with the central mechanism, as apparently this is also true for betablockers and tricyclics.

Link to comment
Share on other sites

  • 4 months later...

I was on Gabapentin and Nortriptyline initially when the AN and PN kicked in. I came off the Nortriptyline and for the past year have been on Duloxetine. What a big mistake! All of my symptoms have worsened and so has my sleep disorders. I feel absolutely awful all night and day. I'm seeing my doc this week to go back on the Nortriptyline. I didn't realise until I researched that it is the best thing to take for IBS and AN. It certainly makes me sleep better and stops my gut from clenching in response to my sleep cycles.

It's all trial and error. I like to sometimes try other things but they don't always work.

Good luck and I hope you have it sorted by now.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...